Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Had total hysterectomy. Having symptoms of menopause. On bio-identicle HRT. Suggest treatment

Mar 2016
User rating for this question
Very Good
Answered by

Practicing since : 2011
Answered : 4045 Questions
Yes, Yes,..... Please, My name is XXXX, I had a total hysterectomy this past March. After my surgery, my Dr, asked me to NOT take ANY HRT for approx 5-6 months due to severe endometriosis. After 2 months I could no longer endure the severe symptoms of sudden onset menopause. I asked my Dr. if he could PLEASE prescribe something for me, he prescribed Provera, of which I took for the remaining 3 months. I then was free to find a Dr. whom could then treat me with HRT. For the last 2 1/2 months I have been on bio-identicle HRT consisting of Estrogen Caps, Progesterone Caps and Testosterone Cream. After the 1st month I was not seeming to benefit from any of that treatment so my Dr. upped my Estrogen Caps to and additional Cap every other day. After another month of that He upped my Progesteron Caps to 2 each day. I have done that for the last week. I am STILL not getting the relief of symptoms, I think I should be, as I am STILL having terrible hot flashes, among other symptoms, around the clock. The flashes are somewhat better but please help!! I just read the recent articles in the "Life Extension" magazine on the most recent studies on HRT but also read a small 2 paragrah blurp that if you are a hyterectomized women that you should ONLY be on Estrogen due to not having to be as concerned about the "tissue prolification" issues. I am so confussed and just need some relief ASAP!!! I just want to feel like myself again!! FYI: I was Estrogen dominate for several years and a 21cm fibroid was ultimately what lead me to my total hysterectomy. If you could please give me some clarification as to what I should be taking or not taking in order to get myself feeling back to somewhat normal, I would be greatly appreciative.
Thanks so much!
Posted Sun, 3 Nov 2013 in Vaginal and Uterus Health
Answered by Dr. S Patra 4 hours later
Brief Answer:

Detailed Answer:

Thanks for writing to us.

Menopausal symptoms are quite common after total hysterectomy and I prefer to treat my patients with natural estrogen therapy where steroidal estrogen is contraindicated and to avoid certain adverse effects. I would treat you in the following protocol:

1) Natural estrogen therapy is best choice for your case to get relief from above condition. Here, you can take phytoestrogen like isoflavone etc (plant based estrogen). Low dose progesterone can be added to this for effective result and long term purpose.

In addition, estrogen containing dietary supplements like soy, beans, peas, rye, lentils, whole grains, millet are quite useful to cut down menopausal symptoms. Drink more water (2.5-3 lit/ day) or fruit juice and take balanced diet with fresh vegetables & calcium supplements.

2) Low dose SSRI (Selective Serotonin Reuptake Inhibitor) group of medication like fluoxetine, paroxetine etc can be given to reduce vasomotor symptoms like hot flashes, depression, insomnia etc. These are very much effective and there is high patient compliance. Kindly, consult with doctor for proper prescription.

Hope, I have guided you properly. If you need any clarification, you can freely ask me.

Wish your good health and take care yourself.

Dr Soumen

For future query, you can directly approach me through
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor